advertisement
Question
Posted by: Scuzzy | 2009-10-05

Fluoxetine and workshop

Hi there Cybershrink, I have taken fluoetine for about 2 years now and wanting to come off the medication as was requested by my facilitator on a self growth workshop. I take 1 20mg tablet a day and for the past month or so have dropped down the dose to 1 tablet every second day. I asked my GP about coming off the medication and he says I probably shouldnt considering my mother passed away last December from cancer. He said the correct way of coming off this type of medication is to completely stop. I thought that was a bit hectic and was actually worried if I would commit suicide and get really down. Well I have dropped to one tablet every second day and let me tell you I am so utterly depressed!! < br> The world has suddenly changed all of a sudden and everything looks bleak, my mod is so down and I battle to find a reason to live. I have lots of thoughts of killing my myself and I have foun myself realy battling in social situations. Are these symptoms just the withdrawal effects? Cos it has been like 2 months or more and I just cant take how I feel anymore. I dont know how I survived without these drugsa I must say. Its like a this black fog at the bottom, you could get a beautiful smile from someone but this black fog stops you from feeling it and being able to just enjoy it. I can barely raise a smile. And after just being told by me ex that she was seeing someone I just cant take this. Please help me. I think I should go back onto my regular dose. But will I have to take these things for the rest of my life? I dont want to ever feel like this again. It'  s the same symptoms I felt before I started using these drugs.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I am deply puzzled about why my response would have been removed, for any reason, and pleased that it has been replaced. Maybe it was hought that my criticism of the workshop leader was too harsh, but frankly, advising someone who you are not treating, especially if you are not properly and fully clinically qualified is highly irresponsible and borders on criminal conduct, whcih it could be in some circumstances. It is against the law for someone without proper qualifications to pratice medicine without a license, for instance.
So DO see someone properly qualified, for a proper assessment and adice based on that.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: okay | 2009-10-05

From Admin: here is Cybershrink's reply (We removed the post in error, but have put it back here):

"Firstly, NEVER EVER EVER take ANY clinical advice from a self-appointed "facilitator" in a "personal growth" workshop.

It is exceedingly rare for such a person to have proper, relevant, professional qualifications and skills to give proper advice. And anyone who DID have the proper qualifications would never give such advice on the basis of such a workshop, and only based on a proper expert consultation and assessment.

A genuine expert would know better than to do this.

It does sound as though your depression has returned and is in need of treatment.

GO right back onto your usual dose of fluoxetine and make an urgent appointment ( as you describe significant suicidal thoughts ) with a good local PSYCHIATRIST for a full re-assessment and advice based on that. Your GP is possibly misinformed in recommending one stop such medication "cold turkey" as most experts recommend a more gradual tapering off --- WHEN an expert has agreed that it is the proper time to stop.

This is, though, and he's right there, less important in the case of Fluoxetine which leaves the body more slowly and gradually than other similar drugs. But a gradual stop, while less required with Fluoxetine, does no harm, whereas a suddent stop CAN be a problem with other drugs

When this episode of Depression is under better control, go for CBT counselling / therapy, rather than dubious "growth" courses, where there is no good evidence of any lasting benefit at all.

Reply to okay

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement